Causes of HIV Rashes (Drug Rashes)

Rashes symptom in HIV people do not always caused by infection. Antiretroviral drugs (ARV) can cause skin manifestation, such as HIV rashes in HIV infected people. are skin abnormalities as the body react to certain medication. The type of rash that occurs depends on the type of drug that is causing it and how’s the body react to it. can range from mild to severe.

Zidovudine is one of antiretroviral drugs (ARV). Zidovudine prevents HIV replication. Treatment with Zidovudine may result in hyperpigmentation of the nails, oral mucosa, and skin. About 1 month after Zidovudine therapy, the color of the proximal white portion of nail change to bluish. Then, hyperpigmented longitudinal nail bands appear. Cutaneous hyperpigmentation may also be noted due to Zidovudine treatment.

Nevirapine is also one of antiretroviral drugs (ARV). Nevirapine can cause severe rash like Steven-Johnson syndrome. Mostly rashes occur within the first 4-6 weeks of treatment. Nevirapine should be discontinued in patients with severe rash or any rash accompanied by constitutional symptoms.